Usage of synthetic cannabinoids (spice) on the rise in Alabama

ALABAMA DEPARTMENT OF PUBLIC HEALTH

\
The RSA Tower, 201 Monroe Street, P.O. Box 303017, Montgomery, AL  36130-3017
(334) 206-5300 • FAX (334) 206-5520  Web Site:  http://www.adph.org



NEWS RELEASE

FOR IMMEDIATE RELEASE
CONTACT: Jim McVay, Dr.P.A., (334) 206-5600

The Alabama Department of Public Health is aware of at least 98 people that have presented at hospitals in Alabama within the past month with drug overdoses suspicious of being caused by synthetic cannabinoids that are identified with the street name of spice.

Synthetic drugs are toxic to users and pose risks to the public. Furthermore, the long-term health effects are unknown since the substances are not in mainstream medicine.

In the first months of 2015, Mobile County reported 6 exposures to synthetic cannabinoids, an increase from the 7 exposures in the entire year of 2014. The Regional Poison Control Center at Children's of Alabama has received 213 calls about synthetic cannabinoids since 2010. After a peak number of cases in 2011, the numbers declined in 2012 and 2013, but are on the rise again.

Users of the synthetic mixtures typically experience symptoms that include rapid heart rate, nausea and vomiting, agitation, confusion, lethargy, hallucinations, kidney and respiratory problems. Deaths have also occurred after people have ingested or smoked these substances.

Dr. Donald Williamson, State Health Officer, said. "We want the public to be aware of the toxic effects and other dangers associated with synthetic marijuana use."

The designer drug substances consist of dried plant material sprayed with synthetic cannabinoids. The chemical compounds reportedly stimulate the same brain areas affected by marijuana, and they have a high potential for abuse. Users may opt for these marijuana alternatives because they believe they cannot be detected by a standard drug screen.  

Hundreds of different variants are commonly marketed under names such as "Spice," "K2," "Spice Gold," "Sence," "Genie," "Zohai," "Yucatan Fire," "Smoke," "Sexy Monkey," "Black Mamba" and "Skunk."  

"Although the medical side effects are not fully known, they could include anxiety attacks, seizures, hallucinations, nausea, increased heart rate, paranoia and suicidal thoughts," stated Dr. Williamson. "Other symptoms include agitation, severe depression, addiction and uncontrollable rage and aggression."

The possession or sale of chemical compounds typically found in these synthetic substances is unlawful; however, new chemical variations are created in illicit laboratories each month.

Upcoming Events

2017 Annual AASN Conference
Jul 10, 2017 - Jul 10, 2017